Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 294, NWS Birmingham, AL

June 12, 2009Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 12, 2009, 5:03 PM CDT for Marion County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2009, 5:03 PM CDT (22:03 UTC)
Expired
Jun 12, 2009, 5:32 PM CDT
In force
29 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Marion County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 3:01 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2334 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2334 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 122203
SVRBMX
ALC093-122245-
/O.NEW.KBMX.SV.W.0294.090612T2203Z-090612T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
503 PM CDT FRI JUN 12 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MARION COUNTY IN NORTHWEST ALABAMA...

* UNTIL 545 PM CDT

* AT 503 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 26 MILES WEST OF HACKLEBURG TO
  HACKLEBURG...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF
  RED BAY TO 9 MILES NORTH OF HAMILTON...AND MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BRINN AND HACKLEBURG BY 520 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR NORTHERN ALABAMA.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3433 8808 3432 8764 3413 8764 3421 8817
      3422 8819 3432 8817 3433 8816 3433 8809
TIME...MOT...LOC 2203Z 259DEG 17KT 3439 8827 3427 8793

$$

JD/02
2 follow-up statements
000 
WWUS54 KBMX 122221
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
521 PM CDT FRI JUN 12 2009

ALC093-122245-
/O.CON.KBMX.SV.W.0294.000000T0000Z-090612T2245Z/
MARION AL-
521 PM CDT FRI JUN 12 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHERN MARION COUNTY...

AT 520 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A LINE
OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 7 MILES NORTH OF SHOTSVILLE TO 9 MILES WEST OF
HACKLEBURG...OR ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF RED BAY
TO 12 MILES NORTH OF HAMILTON...MOVING EAST AT 20 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  HACKLEBURG BY 540 PM CDT...
  TESSNER BY 545 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR NORTHERN ALABAMA.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3432 8764 3418 8764 3426 8818 3432 8817
      3433 8816 3433 8809
TIME...MOT...LOC 2221Z 285DEG 19KT 3435 8815 3431 8798

$$

JD/02
000 
WWUS54 KBMX 122232
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
532 PM CDT FRI JUN 12 2009

ALC093-122239-
/O.CAN.KBMX.SV.W.0294.000000T0000Z-090612T2245Z/
MARION AL-
532 PM CDT FRI JUN 12 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MARION COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR NORTHERN ALABAMA.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3432 8764 3418 8764 3426 8818 3432 8817
      3433 8816 3433 8809
TIME...MOT...LOC 2229Z 259DEG 17KT 3441 8813 3429 8779

$$

JD/02

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:37 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 12, 3:37 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
337 PM CDT FRI JUN 12 2009

.DISCUSSION...
VERY UNSTABLE AIR MASS ACROSS THE AREA THIS AFTERNOON...AND
OBVIOUSLY CURRENTLY WATCHING UPSTREAM CONVECTION MOVING THROUGH
ARKANSAS MAKING A BEE LINE FOR CENTRAL ALABAMA. CONVECTIVE
PARAMETERIZATION FAILURES IN THE MODELS MAKE THEM PRETTY MUCH
USELESS FOR POP PURPOSES MOST OF THE NEXT SEVERAL DAYS. WILL GO
SIGNIFICANTLY ABOVE MOS POPS TONIGHT...AND INCLUDE ENHANCED
DAMAGING WIND ELEMENTS IN THE FORECAST. LOOKS LIKE THE UPSTREAM
BOW WILL MAKE IT INTO AT LEAST WEST CENTRAL ALABAMA...IF NOT
COMPLETELY ACROSS THE STATE.

REMAINDER OF THE FORECAST WAS LARGELY SEAT OF MY PANTS...SINCE MOS
POPS ARE NOT TO BE TRUSTED. LOOKS LIKE WE WILL BE IN THE POTENTIAL
FIRING LINE FOR ADDITIONAL MCS CLUSTERS THROUGH AT LEAST SUNDAY.
AFTER THAT...WILL TREND THINGS MORE TOWARD CLIMATOLOGY BLENDED
WITH THE ANTICIPATED AFFECTS OF AN UPPER LEVEL RIDGE (SLIGHTLY
LESS CONVECTION AND HIGHER TEMPS).

/61/

&&

.AVIATION...18Z TAF DISCUSSION.

SCT-BKN CUMULUS WILL DOMINATE SKY CONDS THRU 01Z.  TSTMS WILL
INCREASE IN COVERAGE THIS AFTERNOON MAINLY ACROSS NORTH ALABAMA.
OUTSIDE OF CONVECTION...VFR CONDITIONS WILL PREVAIL. AN MCS OVER
ARKANSAS WILL TRACK SOUTHEAST AND COULD AFFECT WEST ALABAMA BETWEEN
01Z AND 05Z.  HOWEVER...CONFIDENCE IS TO LOW AT THIS TIME TO INCLUDE
TSTMS IN TAFS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     65  89  68  90  68 /  50  30  20  30  30
ANNISTON    68  91  68  91  70 /  50  30  20  30  30
BIRMINGHAM  69  89  70  92  72 /  60  40  20  30  30
TUSCALOOSA  71  92  70  94  71 /  60  40  20  30  30
CALERA      71  89  70  92  70 /  60  40  20  30  30
AUBURN      70  89  71  92  73 /  40  30  20  30  20
MONTGOMERY  72  93  71  95  72 /  50  20  20  30  20
TROY        70  91  71  94  71 /  30  20  20  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 12, 12:51 PM CDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1251 PM CDT FRI JUN 12 2009

ALZ011>015-017>050-131200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1251 PM CDT FRI JUN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A RISK OF SEVERE THUNDERSTORMS FROM 2 PM UNTIL MIDNIGHT...
GENERALLY ALONG AND NORTH OF THE LINE FROM GEIGER...TO MARION...
TO WETUMPKA...TO AUBURN. THE PRIMARY THREATS WILL BE DAMAGING
WINDS AND LARGE HAIL. ISOLATED SEVERE STORMS ARE POSSIBLE THIS
AFTERNOON GENERALLY ALONG AND NORTH OF I-20.  A MORE ORGANIZED
THREAT OF SEVERE STORMS EXISTS THIS EVENING AS A LARGE THUNDERSTORM
COMPLEX APPROACHES WEST ALABAMA THIS EVENING.  THERE IS UNCERTAINTY
AS TO WHETHER THIS SYSTEM WILL IS WEAKEN AS IT MOVES INTO
ALABAMA....BUT THERE IS A POTENTIAL FOR DAMAGING STRAIGHT LINE
WINDS WITH THIS SYSTEM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ANOTHER RISK OF SEVERE THUNDERSTORMS WILL EXIST ON
SATURDAY AFTERNOON AND EVENING...ANYWHERE ACROSS THE AREA
AS AN UPPER LEVEL IMPULSE MOVES THROUGH.  THE PRIMARY THREAT
WILL BE DAMAGING WINDS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED FOR THE REMAINDER OF THE
PERIOD AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
REQUIRED TODAY AND AGAIN ON SATURDAY.

In the hours before

Local storm report, Jun 12, 4:12 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
412 PM CDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TSTM WND DMG     6 WSW FAYETTE           33.66N 87.92W
06/12/2009                   FAYETTE            AL   EMERGENCY MNGR

            TREES DOWN ON A HOUSE IN THE BELK COMMUNITY. PEOPLE
            REPORTED TRAPPED INSIDE. NO REPORTS OF INJURIES AT THIS
            TIME.

&&

GGOGGINS
Local storm report, Jun 12, 4:37 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
437 PM CDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     FUNNEL CLOUD     2 NW TUSCALOOSA MUNICIP 33.24N 87.64W
06/12/2009                   TUSCALOOSA         AL   PUBLIC

            FUNNEL CLOUD AND POSSIBLE BRIEF TORNADO REPORTED JUST
            NORTHWEST OF THE TUSCALOOSA AIRPORT.

&&

GGOGGINS
Local storm report, Jun 12, 4:40 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
440 PM CDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     VERNON                  33.76N 88.11W
06/12/2009                   LAMAR              AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN ACROSS THE SOUTHERN AND EASTERN PARTS
            OF THE COUNTY. GENERALLY ALONG AND EAST OF HIGHWAY 18.

&&
Local storm report, Jun 12, 4:41 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
441 PM CDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             DOUBLE SPRINGS          34.15N 87.40W
06/12/2009  E0.50 INCH       WINSTON            AL   EMERGENCY MNGR

            PEA TO DIME SIZE HAIL REPORTED IN DOUBLE SPRINGS.

&&

GGOGGINS
Local storm report, Jun 12, 4:47 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
447 PM CDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     VERNON                  33.76N 88.11W
06/12/2009                   LAMAR              AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN ACROSS THE SOUTHERN AND EASTERN PARTS
            OF THE COUNTY. GENERALLY ALONG AND EAST OF HIGHWAY 17.

&&
Local storm report, Jun 12, 4:48 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
448 PM CDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             5 N VERNON              33.83N 88.11W
06/12/2009  E0.75 INCH       LAMAR              AL   EMERGENCY MNGR

            PENNY SIZE HAIL REPORTED ALONG HIGHWAY 17 BETWEEN VERNON
            AND SULLIGENT NEAR THE VERNON AIRPORT.

0325 PM     TSTM WND DMG     VERNON                  33.76N 88.11W
06/12/2009                   LAMAR              AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN ACROSS THE SOUTHERN AND EASTERN PARTS
            OF THE COUNTY. GENERALLY ALONG AND EAST OF HIGHWAY 17.

0341 PM     TSTM WND DMG     11 WNW FAYETTE          33.75N 88.01W
06/12/2009                   LAMAR              AL   EMERGENCY MNGR

            TREES DOWN ALONG HIGHWAY 18 NEAR CROSSVILLE.

0401 PM     TSTM WND DMG     6 WSW FAYETTE           33.66N 87.92W
06/12/2009                   FAYETTE            AL   EMERGENCY MNGR

            TREES DOWN ON A HOUSE IN THE BELK COMMUNITY. PEOPLE
            REPORTED TRAPPED INSIDE. NO REPORTS OF INJURIES AT THIS
            TIME.

0427 PM     FUNNEL CLOUD     2 NW TUSCALOOSA MUNICIP 33.24N 87.64W
06/12/2009                   TUSCALOOSA         AL   PUBLIC

            FUNNEL CLOUD AND POSSIBLE BRIEF TORNADO REPORTED JUST
            NORTHWEST OF THE TUSCALOOSA AIRPORT.

0427 PM     HAIL             DOUBLE SPRINGS          34.15N 87.40W
06/12/2009  E0.50 INCH       WINSTON            AL   EMERGENCY MNGR

            PEA TO DIME SIZE HAIL REPORTED IN DOUBLE SPRINGS.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 2:32 PM CDTSevere Thunderstorm WarningBMXLamar, Marion58 min
Jun 12, 2:54 PM CDTSevere Thunderstorm WarningBMXLamar, Pickens66 min
Jun 12, 3:10 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Pickens65 min
Jun 12, 3:41 PM CDTSevere Thunderstorm WarningBMXWinston64 min
Jun 12, 3:48 PM CDTSevere Thunderstorm WarningBMXFayette, Pickens, Tuscaloosa, Walker42 min
Jun 12, 4:13 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Pickens32 min
Jun 12, 4:23 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa37 min
Jun 12, 4:36 PM CDTSevere Thunderstorm WarningBMXWinston39 min
Jun 12, 4:44 PM CDTSevere Thunderstorm WarningBMXGreene, Lamar, Pickens, Tuscaloosa61 min
Jun 12, 4:51 PM CDTAreal Flood AdvisoryBMXBibb, Greene, Jefferson, Lamar, Pickens, Tuscaloosa114 min
Jun 12, 4:52 PM CDTAreal Flood AdvisoryBMXMarion, Winston113 min
Jun 12, 4:55 PM CDTSevere Thunderstorm WarningBMXBibb, Jefferson, Shelby, Tuscaloosa50 min
Jun 12, 5:36 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Shelby39 min
Jun 12, 5:40 PM CDTSevere Thunderstorm WarningBMXPickens, Tuscaloosa30 min
Jun 12, 6:01 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, St. Clair29 min
Jun 12, 6:04 PM CDTSevere Thunderstorm WarningBMXCoosa, Talladega41 min
Jun 12, 6:16 PM CDTSevere Thunderstorm WarningBMXEtowah29 min
Jun 12, 6:20 PM CDTSevere Thunderstorm WarningBMXLamar, Pickens22 min
Jun 12, 6:29 PM CDTSevere Thunderstorm WarningBMXLamar, Marion46 min
Jun 12, 6:47 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Pickens43 min
Jun 12, 6:51 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Walker, Winston39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.